Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 12, NWS Topeka, KS

April 26, 2024Brown County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 26, 2024, 5:27 PM CDT for Brown County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2024, 5:27 PM CDT (22:27 UTC)
Expired
Apr 26, 2024, 5:45 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Brown County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 12:52 PM CDTTornado WatchSPC6 hr
Apr 26, 3:47 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

139 
WFUS53 KTOP 262227
TORTOP
KSC013-262245-
/O.NEW.KTOP.TO.W.0012.240426T2227Z-240426T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
527 PM CDT Fri Apr 26 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northeastern Brown County in northeastern Kansas...

* Until 545 PM CDT.

* At 527 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Hiawatha, moving northeast at 55 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hiawatha, Reserve, and Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3989 9534 3980 9554 3986 9565 4000 9559
      4000 9534
TIME...MOT...LOC 2227Z 219DEG 46KT 3989 9556 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Jones
3 follow-up statements
298 
WWUS53 KTOP 262233
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
533 PM CDT Fri Apr 26 2024

KSC013-262245-
/O.CON.KTOP.TO.W.0012.000000T0000Z-240426T2245Z/
Brown-
533 PM CDT Fri Apr 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN BROWN COUNTY...

At 533 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Reserve, moving northeast at 50 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3991 9534 3985 9547 3990 9558 4000 9557
      4000 9534
TIME...MOT...LOC 2233Z 219DEG 43KT 3994 9550 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Jones
214 
WWUS53 KTOP 262238
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
538 PM CDT Fri Apr 26 2024

KSC013-262245-
/O.CON.KTOP.TO.W.0012.000000T0000Z-240426T2245Z/
Brown-
538 PM CDT Fri Apr 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN BROWN COUNTY...

At 538 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles south of Rulo, moving northeast at 50 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3992 9534 3990 9547 3994 9555 4000 9557
      4000 9534
TIME...MOT...LOC 2238Z 218DEG 44KT 3998 9546 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Jones
713 
WWUS53 KTOP 262242 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
542 PM CDT Fri Apr 26 2024

KSC013-262252-
/O.EXP.KTOP.TO.W.0012.000000T0000Z-240426T2245Z/
Brown-
542 PM CDT Fri Apr 26 2024

...THE TORNADO WARNING FOR NORTHEASTERN BROWN COUNTY WILL EXPIRE AT
545 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
Kansas.

&&

LAT...LON 3992 9534 3990 9547 3994 9555 4000 9557
      4000 9534
TIME...MOT...LOC 2242Z 219DEG 46KT 4001 9543 

$$

Jones

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 26, 1:45 PM CDT, 3 hours 42 minutes earlier. Its key messages:

  • Several rounds of thunderstorms are forecast through Sunday.
  • Severe weather with large hail, damaging winds and even tornadoes are possible with the greatest risk on Saturday.
  • Additional rounds of heavy rainfall may lead to flooding over east central and northeast Kansas.
Area forecast discussion, Apr 26, 1:45 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
145 PM CDT Fri Apr 26 2024

.KEY MESSAGES...

- Several rounds of thunderstorms are forecast through Sunday.

- Severe weather with large hail, damaging winds and even tornadoes
  are possible with the greatest risk on Saturday.

- Additional rounds of heavy rainfall may lead to flooding over east
  central and northeast Kansas.

&&

.DISCUSSION...
Issued at 145 PM CDT Fri Apr 26 2024

An upper low was seen on the 18Z water vapor imagery with a
shortwave trough rotating through the base of the low towards
northeast KS. At the surface, A warm front has lifted mostly
through the forecast area with a dryline extending south through
central KS. Towering CU and a couple thunderstorms have formed
along the dryline.

The question with thunderstorms this evening is the extent to
the south storms form along the dryline. There are mixed results
from the various CAMs with some failing to develop storms as
far south as I-70 and others showing more widespread storms over
northeastern KS. MUCAPE around 3000 J/kg 0-6km shear of 50KT
will be supportive of supercell storms. These storms are
expected to swing to the north and east quickly this evening
which may limit the tornado risk for our area since storms would
be exiting as the low level jet and SRH increase.

The models show a continued warm air advection pattern persisting
through the night allowing the dryline to return west. RAP and NAM
show a narrow east to west axis of isentropic assent developing
overnight within the moisture return. So have continued with some
small POPs through the early morning to account for the chance some
elevated storms develop. Forecast soundings still show around 2000
J/kg of elevated CAPE with 40KT of bulk shear. So there may be a
hail and/or damaging wind risk through the early morning hours.
Confidence in elevated storms is low since CAMs don't really support
the RAP and NAM forecasts.

Saturday looks to be complicated by warm sector development ahead of
the dryline. Forecast soundings show little in the way of inhibition
by the afternoon as height falls spread east. So storm mode
could be complicated by this activity if it develops. The
environmental conditions look to remain favorable for supercell
storms with plenty of CAPE and shear. So we continue to message
the risk for severe weather including tornadoes which may have
the opportunity to be strong. There is a little more confidence
in another round of heavy rainfall over eastern parts of the
forecast area through Saturday night. A few river points went
into flood this morning and the additional rainfall will
probably may flooding a more widespread concern. With this in
mind, went ahead and posted a flood watch for Saturday afternoon
through Sunday morning.

The storm system responsible for all of the weather is progged
to remain over the central plains Sunday with another shortwave
trough rotating through eastern KS. A diffuse boundary is
forecast to still be over eastern KS through peak heating so
there remains a chance for one more round of thunderstorms
Sunday afternoon and into the early evening.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1201 AM CDT Fri Apr 26 2024

MVFR stratus will continue to mix out this morning leaving a
scattered CU deck that should be generally above 3KFT for the
rest of the day. Confidence in TS development and location is to
low to include in the forecast with CAMs not showing a
consistent picture. So will monitor trends. Low stratus is
forecast to move back into the terminals after 06Z with the
dryline retreating west overnight.

Wanted to add that forecast soundings are showing a strong low
level jet developing around 06Z. But the boundary layer looks to
remain somewhat mixed with winds remaining unidirectional. So
probabilities for LLWS appear to be low and only for a few hours
during the overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Saturday afternoon through Sunday morning for
KSZ011-KSZ012-KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-
KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, Apr 26, 1:54 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
154 PM CDT Fri Apr 26 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-271900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
154 PM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for portions east central
north central, and northeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across parts of north central
and northeast Kansas through the late afternoon. This activity is
expected to pass to the north and east of northeast Kansas around
7pm. Until then, the storms may be capable of large hail around
the size of hen eggs, damaging winds of 60 to 70 mph and a
tornado.

There is a small chance for additional thunderstorm development
late tonight over the entire area. If storms are able to form,
there could be a hail risk through the pre-dawn hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are forecast to redevelop by Saturday
afternoon with very large hail, damaging winds and tornadoes
possible. Additional rounds of heavy rainfall could also lead to
more widespread flooding across east central and northeast Kansas.
So a flood watch has been posted from noon Saturday through Sunday
morning.

Thunderstorms are possible Sunday afternoon over east central and
northeast Kansas. There is a risk for severe weather again Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters across northern Kansas are encouraged to report any severe
weather this afternoon to the National Weather Service in Topeka,
Kansas.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Wolters

In the hours before

Special weather statement, Apr 26, 1:30 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
130 PM CDT Fri Apr 26 2024

KSZ009-010-261915-
Washington-Marshall-
130 PM CDT Fri Apr 26 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN WASHINGTON AND WEST
CENTRAL MARSHALL COUNTIES THROUGH 215 PM CDT...

At 130 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Greenleaf, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Marysville, Washington, Hanover, Linn, Greenleaf, Barnes, Palmer,
Hollenberg, and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CDT for north central
and northeastern Kansas.

&&

LAT...LON 3986 9664 3956 9701 3957 9703 3957 9704
      3964 9722 4000 9699 4000 9691
TIME...MOT...LOC 1830Z 216DEG 49KT 3970 9702

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Apr 26, 4:13 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
413 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             Baileyville             39.84N 96.18W
04/26/2024  E1.50 Inch       Nemaha             KS   Public

&&

BD
Local storm report, Apr 26, 4:15 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
415 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     Hail             3 E Baileyville         39.84N 96.13W
04/26/2024  E1.75 Inch       Nemaha             KS   Emergency Mngr

            Emergency Manager reported golf ball size
            hail.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:13 PM CDTRiver Flood WarningTOPLyon, Osage7 hr
Apr 25, 8:29 PM CDTSpecial Weather StatementTOPMarshall31 min
Apr 25, 8:40 PM CDTSpecial Weather StatementTOPWashington20 min
Apr 26, 1:45 AM CDTAreal Flood WarningTOPAnderson8 hr
Apr 26, 4:15 AM CDTRiver Flood WarningTOPAnderson15 hr
Apr 26, 7:45 AM CDTRiver Flood WarningTOPFranklin, Osage7 hr
Apr 26, 8:27 AM CDTRiver Flood WarningTOPLyon7 hr
Apr 26, 1:03 PM CDTSevere Thunderstorm WarningTOPWashington12 min
Apr 26, 1:14 PM CDTFlood WatchTOPAnderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more45 hr
Apr 26, 1:30 PM CDTSpecial Weather StatementTOPWashington45 min
Apr 26, 3:29 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Nemaha46 min
Apr 26, 4:12 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPNemaha17 min
Apr 26, 4:35 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPBrown, Nemaha25 min
Apr 26, 5:01 PM CDTSevere Thunderstorm WarningTOPBrown44 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.